September 18, 2012
A very rare complication that can occur in HIV-positive people is the deterioration and death of bones, particularly those in the joints. This is called osteonecrosis, or avascular necrosis. In order for osteonecrosis to occur, an underlying complication initially causes a reduced flow of blood to the bone and eventually the flow of blood ceases, which causes the affected bone to die. If left untreated, osteonecrosis can affect the ability of joints to bear a person's weight and the affected joints can collapse, a very painful situation.
In the past, osteonecrosis in HIV-positive people has been linked to the following factors:
Corticosteriods are an important class of medicines used to prevent or reduce serious inflammation, particularly the inflammation that can occur during life-threatening infections. However, too much exposure to corticosteroids is a particularly important risk factor for osteonecrosis because these drugs can cause significant changes to bone, transforming these vital structures. For instance, stem cells that normally transform into bone cells can, under the influence of corticosteroids, become fat cells and squeeze other (bone) cells when they grow within bone. This squeezing may increase the pressure within bones and hamper the flow of blood.
Long-term use of corticosteroids can affect the body's metabolism and cause an increase in the levels of fatty substances in the blood. In some cases, this may restrict the flow of blood to bones (and other organs).
Excessive intake of alcohol can increase levels of fatty substances (triglycerides) in the blood, which can negatively affect the flow of blood and perhaps increase the risk for forming unnecessary blood clots. Blood clots in small vessels that feed joints can obstruct blood flow.
The increased pressure that divers undergo when they swim deep into the ocean may, in some cases, squeeze joints and their blood vessels, also reducing the flow of blood.
Researchers at the U.S. National Institutes of Health in Bethesda, Maryland, have found that among 339 HIV-positive patients without symptoms of osteonecrosis, MRI scans uncovered this complication in about 4%.
Initially, osteonecrosis may not cause symptoms but after the joint deteriorates the following can occur:
Imaging, such as X-rays, CT and MRI scans, helps doctors to assess the health of affected joints and bones.
Surgeons can perform different surgeries to help a person recover from osteonecrosis, including the following:
For the past several years, doctors in Modena, Italy, have been performing liver transplants in HIV-positive people; a total of 24 HIV-positive people have received a transplant. They have discovered an unexpectedly high rate of osteonecrosis (13%) developing after transplantation in this population. In contrast, among HIV-negative people at the same medical centre during the same period, the rate of osteonecrosis was relatively low -- 0.46% among 438 people. The finding from the Modena doctors is a possible signal that there might be an increased risk for osteonecrosis among some HIV-positive people who receive organ transplants. Other transplant centres in other countries need to review their databases to explore this issue among HIV-positive people and confirm or refute the findings from Modena.
The Modena doctors reported brief details on three cases of osteonecrosis that developed among HIV-positive people, all of whom received a liver transplant.
A 39-year-old man with severe liver damage due to co-infection with hepatitis C virus and excess alcohol intake received a liver. His medical history included somewhat-thin bones (osteopenia), abnormal lipid levels in the blood and cigarette smoking.
After liver transplantation, doctors used the immunosuppressive medicines cyclosporine and corticosteroids (for a total dose of 1,972 mg). His combination of anti-HIV drugs included the following:
After transplantation the man developed hip pain that grew worse over a period of 10 months. MRI scans revealed severe osteonecrosis of the hip joints and the man underwent hip replacement surgery. This was effective and the man became sufficiently recovered that he returned to work.
A 44-year-old man co-infected with hepatitis B and C viruses developed severe liver damage and liver cancer. His medical history included severely thin bones (osteopenia), cigarette smoking and higher-than-normal levels of triglycerides in the blood. After transplantation his immunosuppressive regimen included rapamycin (Rapamune, sirolimus) and prednisone (for a total dose of 7,060 mg). His anti-HIV drugs were as follows:
After transplantation he gradually developed an increasingly painful left hip and left shoulder. Eighteen months after transplantation, MRI and other scans revealed that he had developed osteonecrosis in both painful joints. He has not yet received surgery.
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.
|Separate and Unequal Access Frames Discussion at CROI Panel on U.S. HIV Care Cascade|
|CROI 2018: Highlights and What's Next for Advocates|
|Reported PrEP 'Failure' Most Likely a Lack of Proper Testing and Adherence|
|Injection Drug Use Among People Living With HIV: A Missed Opportunity to Save Lives|
|Statin Use Might Reduce Risk of Cancer in HIV-Positive People|
|Insurers and Pharmas Must Help Fix HIV Drug Pricing System, Advocates Say|